Tricyclic antidepressant overdose is generally neglected by the college examiners. Question 3 from the first paper of 2022 and Question 28.2 from the second paper of 2009 was the one and only time TCA overdose has ever made it into the SAQs in any major way. Even in these cases, the college asked not about the management of TCA overdose but rather about the specific role of bicarbonate in the management thereof. Similarly, Question 7 from the second paper of 2017 asked about the specific antidote to TCA overdose, and the mechanism of its action. Consequently, this chapter dedicates an undue attention to this specific issue. Otherwise, TCA overdose is well covered in such resources as the LITFL toxicology conundrum. Generally speaking, one may safely limit their exam reading to the LITFL page. If one has unlimited time resources, one may also wish to explore this 2001 BMJ article by Kerr et al.
- TCA toxicity has four main toxicological features:
- Sodium channel blockade and QRS prolongation
- Alpha-1 receptor blockade and hypotension
- Anticholinergic toxidrome (tachycardia, delirium etc)
- Antihistamine-related sedation
- Management consists of:
- Alkalinising the body fluids to increase drug-protein binding
- Giving sodium to antagonise sodium channel blockade
- Enhancing elimination with activated charcoal
- Basic ICU supportive care (intubation, vasopressors, etc)
Clinical features of tricyclic overdose
- Long intervals: QT, PR, QRS
- QRS widening (>100 ms) and right axis deviation of the terminal QRS
- Heart block
- Arrhythmias, including VF and torsade
Central nervous system features
- Pyramidal signs and rigidity
- Dry mouth
- Blurred vision
- Dilated pupils
- Urinary retention
- Ileus, absent bowel sounds
- High fever, or inability to regulate temperature
- Metabolic acidosis
- Respiratory acidosis
Management of tricyclic overdose
- Activated charcoal reduces absorption and can be used in single or multiple doses. However, the evidence in support of this practice is not very robust. Not all trials have demonstrated a benefit.
- Gastric lavage may be useless, or worse than useless. Some authors point out that the administration of lavage fluid into the stomach merely serves to propel some tricyclic tablets into the small bowel, facilitating absorption.
- Whole-bowel decontamination may not be helpful, given that it is typically reserved for substances which are not well adsorbed onto charcoal or slow release preparations. Since TCAs are usually neither, bowel irrigation is not recommended.
- In short, there is not much you can do for this.
- Alkalinising the urine will not work, as this makes the drugs less water soluble. Acidifying the urine might improve solubility, but this is usually accomplished by acidifying the patient, and the consequence will be diminished protein binding and increased free fraction, with worsening toxicity.
- TCA Fab fragments have been available in the past, but more as a research tool.
- Extracorporeal clearance by CVVHDF or charcoal haemoperfusion has not met with very much success.
Specific antidotes: the role of sodium bicarbonate in tricyclic overdose
The indication for the use of bicarbonate in tricyclic overdose is the widening of the QRS interval, rather than the metabolic acidosis (which may or may not accompany TCA poisoning). Exactly how this works is a topic of some debate. The following list mentions some of the theoretical mechanisms. Jerome Hofmann seems to be the guru of this topic; practically half the articles on it are co-authored by him. Notably, his 1993 paper is particularly good for answering Question 28.2 from the second paper of 2009.
- Increased protein binding of TCAs in an alkaline bloodstream, thus decreasing the biologically active free fraction. Some authors have been able to demonstrate that amitryptiline enjoys greater protein binding in a more alkaline environment, which decreases the fraction of free drug.
- Increased availability of sodium in sodium bicarbonate, as a substrate for the voltage-gated channels. In general, the QRS prolongation in TCA overdose seems to result from voltage-gated sodium channel blockade. Other authors (McCabe et al, 1998) have correctly identified sodium (rather than bicarbonate) as the more important ion in sodium bicarbonate; the administration of hypertonic saline seemed to have a greater antiarrhythmic effect than sodium bicarbonate!
- Decreased binding of TCAs to the voltage-gated sodium channel - apparently this binding is affected by subtle changes in pH, and this receptor family has a greater affinity for TCAs at acidic pH. According to LITFL, sodium channel blockade occurs when the TCA enters the cell and - in an ionised form - becomes lodged in the inactive channel, blocking it thereby. The ionised TCA molecules are also "ion-trapped" in the cell, unable to escape. An alkaline intracellular environment promotes the maintenance of a non-ionised lipid-soluble state, which permits TCA molecules to diffuse away. Thus, alkalinising the bloodstream decreases the proportion of affected channel proteins, narrowing the QRS. It also seems to improve the blood pressure of haemodynamically unstable TCA overdose patients, which is a phenomenon not adequately explained by the channel affinity hypothesis.
- Correction of metabolic acidosis may play a brutally stupid non-toxicological role by improving the affinity of catecholamine receptors for their ligands, as well as correcting all the other metabolic mischief which occurs in acidosis.
- Volume expansion is definitely a consequence of giving hypertonic sodium bicarbonate, which probably leads to better haemodynamic performance, and how could that possibly be a bad thing (amirite). Moreover, Chris Nickson from LITFL mentions volume expansion as beneficial because of the dilutional effect on TCA concentration (using the extracellular fluid compartment as a dilute decoy, we attract TCA molecules away from delicate excitable tissues such as heart and brain).
- Cellular membrane hypopolarisation results from the bicarbonate-induced intracellular shift of potassium. Hypokalemia ensues in the extracellular fluid (matched by a corresponding intracellular hyperkalemia). Apparently, this somehow "decreases sodium channel blockade by voltage-dependent drug-binding changes".
Beyond the use of bicarbonate itself, the desired alkaline pH can be achieved by hyperventilation. This is very old-school (eg. Kingston, 1979). The aim is a pH of 7.50-7.55, and in order to achieve this one would generally need a PaCO2 of 25-30. Apart from the undesirable cerebral vasoconstriction and the whole ionised calcium circus, one would want to be mindful of the potential synergistic effects between hyperventilation and IV bicarbonate. Wrenn et al (1992) reported on two patients with TCA overdose rendered severely alkalaemic by their combine bicarbonate-hyperventilation strategy. One of them died, which was probably nothing to do with their pH of 7.61 - but it can't have helped. These days it is not widely recommended; for instance, the UpToDate page doesn't mention it at all. Intermittently, when ringing the local Poisons Information Centre hotline, one still ends up speaking with somebody who believes in this therapy, in which case one is probably safe to follow their advice provided frequent ABG analysis takes place.
- Intubation and mechanical ventilation is an almost inevitable feature of high-dose TCA overdose. It is mainly for airway protection. As mentioned above, some sort of cautious and limited hyperventilation plays a role in TCA overdose.
- Inotropes and vasopressors may be required, but it is unlikely.
- Antiarrhythmics may be required if the sodium bicarbonate is not working to return the QRS to normality. Lignocaine is a safe choice.
Some agents also prolong the QT interval, and should be avoided. These are:
- Class 1a drugs (quinidine, procainamide, disopyramide),
- Class 1c drugs (flecainide)
- Class 3 drugs (bretylium, amiodarone)
- Antiepileptics may be of some use - specifically, benzodiazepines